Alert archive / Hawaii / High Wind Warnings in 2024

High Wind Warning 5, NWS Honolulu, HI

January 26, 2024Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind warning at Jan 26, 2024, 7:07 PM HST for Hawaii County, Hawaii. It was in force for 69 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 26, 2024, 7:07 PM HST (05:07 UTC)
Expired
Jan 29, 2024, 3:53 PM HST
In force
69 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 05:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 5.1 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2024-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2024-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1294 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

842 
WWHW70 PHFO 270507 AAA
NPWHFO

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Honolulu HI
707 PM HST Fri Jan 26 2024

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST SATURDAY FOR THE 
BIG ISLAND SUMMITS OF MAUNA KEA AND MAUNA LOA...

The High Wind Advisory was upgraded to a High Wind Warning for 
the Big Island summits this evening due to stronger winds observed 
at the summits.

HIZ028-271815-
/O.UPG.PHFO.WI.Y.0007.000000T0000Z-240129T0200Z/
/O.NEW.PHFO.HW.W.0005.240127T0507Z-240128T0400Z/
Big Island Summits-
707 PM HST Fri Jan 26 2024

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST SATURDAY...

* WHAT...West winds 50 to 65 mph with gusts over 75 mph.

* WHERE...Big Island Summits.

* WHEN...Until 6 PM HST Saturday.

* IMPACTS...Winds this strong can make driving and walking 
  dangerous. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for road-closures. Postpone travel to the summits
until conditions improve.

&&

$$

RCB
6 follow-up statements
169 
WWHW70 PHFO 271334
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
334 AM HST Sat Jan 27 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING 
FOR THE BIG ISLAND SUMMITS OF MAUNA KEA AND MAUNA LOA...

HIZ028-280245-
/O.CON.PHFO.HW.W.0005.000000T0000Z-240128T0400Z/
Big Island Summits-
334 AM HST Sat Jan 27 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* WHAT...West winds 50 to 65 mph with gusts over 75 mph.

* WHERE...Big Island Summits.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong can make driving and walking 
  dangerous. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for road-closures. Postpone travel to the summits
until conditions improve.

&&

$$

RCB
419 
WWHW70 PHFO 280141
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
341 PM HST Sat Jan 27 2024

...HIGH WIND WARNING NOW IN EFFECT UNTIL 4 PM HST SUNDAY FOR THE 
BIG ISLAND SUMMITS OF MAUNA KEA AND MAUNA LOA...

HIZ028-281445-
/O.EXT.PHFO.HW.W.0005.000000T0000Z-240129T0200Z/
Big Island Summits-
341 PM HST Sat Jan 27 2024

...HIGH WIND WARNING NOW IN EFFECT UNTIL 4 PM HST SUNDAY...

* WHAT...West winds 50 to 65 mph with gusts over 75 mph.

* WHERE...Big Island Summits.

* WHEN...Until 4 PM HST Sunday.

* IMPACTS...Winds this strong can make driving and walking
  dangerous. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for road-closures. Postpone travel to the summits
until conditions improve.

&&

$$
318 
WWHW70 PHFO 281334
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
334 AM HST Sun Jan 28 2024

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM HST THIS EVENING 
FOR THE BIG ISLAND SUMMITS OF MAUNA KEA AND MAUNA LOA...

HIZ028-290245-
/O.EXT.PHFO.HW.W.0005.000000T0000Z-240129T0400Z/
Big Island Summits-
334 AM HST Sun Jan 28 2024

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...West-southwest winds 45 to 60 mph with gusts over 75 
  mph.

* WHERE...Big Island Summits.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong can make driving and walking 
  dangerous. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for road-closures. Postpone travel to the summits
until conditions improve.

&&

$$

RCB
298 
WWHW70 PHFO 290139
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
339 PM HST Sun Jan 28 2024

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM HST THIS EVENING
FOR THE BIG ISLAND SUMMITS OF MAUNA KEA AND MAUNA LOA...

HIZ028-291445-
/O.EXT.PHFO.HW.W.0005.000000T0000Z-240129T1600Z/
Big Island Summits-
339 PM HST Sun Jan 28 2024

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 AM HST MONDAY...

* WHAT...West winds 50 to 60 mph with localized gusts over 70 
  mph.

* WHERE...Big Island Summits.

* WHEN...Until 6 AM HST Monday.

* IMPACTS...Winds this strong can make driving and walking 
  dangerous. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for road-closures. Postpone travel to the summits
until conditions improve.

&&

$$
147 
WWHW70 PHFO 291339
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
339 AM HST Mon Jan 29 2024

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM HST THIS EVENING
FOR THE BIG ISLAND SUMMITS OF MAUNA KEA AND MAUNA LOA...

HIZ028-300245-
/O.EXT.PHFO.HW.W.0005.000000T0000Z-240130T0400Z/
Big Island Summits-
339 AM HST Mon Jan 29 2024

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...West winds 50 to 60 mph with localized gusts over 70 
  mph.

* WHERE...Big Island Summits.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong can make driving and walking 
  dangerous. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for road-closures. Postpone travel to the summits
until conditions improve.

&&

$$

Powell
851 
WWHW70 PHFO 300153
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
353 PM HST Mon Jan 29 2024

...HIGH WIND ADVISORY IS IN EFFECT UNTIL 6 AM HST TUESDAY FOR THE
BIG ISLAND SUMMITS OF MAUNA KEA AND MAUNA LOA...

.The High Wind Warning has been downgraded to a High Wind Advisory 
for the Big Island summits this evening due. Advisory level winds 
are currently being observed at the summits.

HIZ028-301500-
/O.CAN.PHFO.HW.W.0005.000000T0000Z-240130T0400Z/
/O.NEW.PHFO.WI.Y.0008.240130T0153Z-240130T1600Z/
Big Island Summits-
353 PM HST Mon Jan 29 2024

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST TUESDAY...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...Winds 45 to 55 mph with localized gusts to 65 mph.

* WHERE...Big Island Summits.

* WHEN...Until 6 AM HST Tuesday.

* IMPACTS...Winds this strong can make driving and walking 
  difficult. These winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider postponing travel to the summits until conditions
improve. If you must travel to the summits, use extra caution
walking and driving. Be careful opening or closing doors.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Jan 26, 3:55 PM HST, 3 hours 12 minutes earlier.

Area forecast discussion, Jan 26, 3:55 PM HST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
355 PM HST Fri Jan 26 2024

.SYNOPSIS...
Dryish weather will prevail through the weekend with scattered
leeward showers and isolated windward showers. Southwest winds
will continue to increase tonight, with moderate winds holding
through the weekend. Increasing rain chances and occasionally
breezy southwesterly winds will develop Sunday night and continue
through the middle of next week as a front approaches from the
northwest and slowly moves eastward down the island chain. Light
and variable winds develop behind the front. A return to trade
wind weather is possible late next week.

&&

.DISCUSSION...
Radar and satellite imagery this afternoon show partly to mostly
cloudy skies across the state with isolated to scattered showers
across leeward coasts and waters as a weakening cold front moves
slowly east and the surface ridge axis settles to our south.
Expect rather dry conditions to continue through the weekend with
scattered leeward showers and isolated windward showers.

Guidance continues to show the surface ridge axis remaining in
place through the weekend as a front approaches from the
northwest. Moderate southwesterly winds will continue to develop
across the western islands tonight and spread to the remaining
islands on Saturday. Little change is expected through Sunday as
the front stalls northwest of Kauai.

Another slightly stronger front is expected to move in from the
northwest Sunday night into Monday, then slowly move eastward down
the island chain Monday night and Tuesday before stalling and
dissipating over the eastern half of the state on Wednesday and
Thursday. Will see a brief period of light and variable winds
behind the front, with the long awaited return to trade wind
weather possible late next week.

&&

.AVIATION...
A few cloud bands, with dwindling showers, continue to move over
the smaller islands from the southwest this afternoon. VFR
conditions continue to dominate and are expected to do so through
Saturday. Some brief MVFR conditions are possible, but are not
expected to last long. The Big Island cleared out last night, and
has seen some clouds develop during the day. Expecting a similar
pattern tonight and Saturday - clearing tonight, and some cloud
development tomorrow with limited showers. No AIRMETs are
currently in effect, and none are expected tonight.

&&

.MARINE...
No significant changes to the forecast this afternoon,
particularly because we are between significant swells. Southwest
to west winds are expected to continue as we head into the
weekend with a ridge south of the islands. A front is expected to
approach the area from the northwest, and enter the northern
offshore waters this weekend. Moderate to fresh south to southwest
winds are expected ahead of the front early next week. This front
may move over the islands Monday night and Tuesday, potentially
followed by a brief period of trade winds during the middle to
second half of the new week.

A new west-northwest swell is slated to arrive Sunday and Monday,
bringing High Surf Advisory level surf to exposed north and west
facing shores. The westerly component to the swell may very likely
impact the west facing shores of the Big Island. Another storm is
currently developing in the far northwest Pacific, and is
forecast to track eastward where it will merge with the low that
will produce this weekends swell. As a result, a large to extra-
large long period west-northwest swell is expected Tuesday and
could push surf heights to High Surf Warning levels.

Short-period choppy wind waves along south and west facing shores
will ease as winds trend down today, but will likely redevelop
again over the weekend as southwest winds increase again. Surf
along east facing shores will remain small due to the lack of
easterly trade winds. Surf along south facing shores will remain
small except for areas exposed to the west wrap.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 4 PM HST Sunday for Big Island Summits.

&&

DISCUSSION...Ahue/Vaughan
AVIATION/MARINE...M Ballard

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 26, 3:15 PM HSTWind AdvisoryHFOHawaii4 hr

Nearby

High Wind Warnings in Hawaii, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.